Skip to main content
You are the owner of this article.
You have permission to edit this article.
Edit
Beware unexpected triggers for high blood pressure

Beware unexpected triggers for high blood pressure

Graedons

Joe Graedon and Dr. Teresa Graedon

Question: It was fascinating to read in a recent column that mouthwash might raise blood pressure. I found that is true in my own case, though I realize each person is different.

Coffee also elevates my blood pressure. What other common foods or over-the-counter pharmaceuticals might raise blood pressure? I’m trying my best to avoid such things, but it would help to know what they are.

Answer: The antiseptic mouthwashes you are referring to kill a variety of oral bacteria. There is growing recognition that the ecology of the mouth is important for good health. Although the benefits and risks of antiseptic mouthwash remain controversial, some experts worry that disrupting the mouth microbiome may increase the risk for cardiovascular complications (Intensive Care Medicine, January 2021).

Coffee drinking is also controversial. Some studies suggest that coffee and caffeine can raise blood pressure, while other research demonstrates no effect (American Journal of Clinical Nutrition, October 2011). We suspect that individuals vary in their response.

Processed foods high in salt and sugar are prime suspects for high blood pressure. You will also want to avoid decongestants. These constrict blood vessels and raise blood pressure. They’re found in some hemorrhoid products as well as cold and allergy medicines. NSAIDs such as ibuprofen and naproxen can also elevate blood pressure.

•••

Question: My brother took lithium for many years to treat bipolar disorder. Apparently, the dose was too high, as he now has badly damaged kidneys. While it helped his bipolar disorder tremendously, the effects on his body should have been monitored closely, and the dosage should have been as low as possible. Please warn your readers about this danger.

Answer: Lithium is considered a first-line treatment for bipolar disorder, but kidney damage is a potential complication of this medication. The prescriber must monitor lithium levels and kidney function frequently to detect problems before they become irreversible.

Some psychiatrists may not be aware of recommendations to use estimated glomerular filtration rate (eGFR) rather than just creatinine (BJPsych Bulletin, August 2017). Monitoring should be conducted at least twice a year and possibly as often as every two to three months for high-risk patients.

•••

Question: My sleeping problems are worse than ever. I frequently wake up with nightmares involving COVID-19. Then I have trouble getting back to sleep. Do you have any suggestions?

Answer: Melatonin might be worth a try. Not only can it contribute to better sleep, but it may also strengthen the immune system against infection with SARS-CoV-2 (Antioxidants, Jan. 2, 2021). Some scientists have suggested that it could be used along with antiviral medications to boost immunity and curb inflammation due to COVID-19 infection (International Journal of Medical Sciences, Jan. 1, 2021).

You can learn more about using melatonin for insomnia in our eGuide to Getting a Good Night’s Sleep. This online resource also provides information on many nondrug strategies. It may be found in the Health eGuides section of www.PeoplesPharmacy.com.

If you don’t find that melatonin is adequate in addressing your nighttime awakening, you may wish to talk with your primary care provider. There are a few short-acting prescription sleeping pills that may be used in the middle of the night. These include a short-acting form of zolpidem (Intermezzo) as well as zaleplon (Sonata). They should only be used if you have at least four hours left to sleep.

•••

Question: I had to be hospitalized and received four units of blood because of a gastrointestinal bleed. The doctors at the hospital think it was caused by taking a baby aspirin every day for the past 10 years. I was following orders from my primary care physician.

Now I’m afraid to take anything. If a baby aspirin could make my hemoglobin drop and require hospitalization, what would a stronger drug do? How can we know if following doctor’s orders will cause problems like this?

Answer: All medications, including over-the-counter drugs, have the potential to cause side effects. Aspirin and other NSAID-type pain relievers (diclofenac, ibuprofen, meloxicam, naproxen, etc.) can cause stomach irritation and bleeding ulcers.

Always ask your physician about the pros and cons of any drug she prescribes.

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert. Questions for the Graedons can be sent to them using their website, www.peoplespharmacy.com, or by writing to the following address: Graedons’ People’s Pharmacy, King Features, 628 Virginia Drive, Orlando, FL 32803.

The Tri-State Neighbor Weekly Update

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.

Columnists

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Related to this story

Most Popular

Find the equipment you're looking for

Get up-to-the-minute news sent straight to your device.

Topics

Breaking News